Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Blacksburg, VA

May 17, 2004Stokes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 17, 2004, 3:34 PM EDT for Stokes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 3:34 PM EDT (19:34 UTC)
Expired
May 17, 2004, 6:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 171936
FFWRNK
NCC169-172230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CAPELLA...OR ABOUT OVER
  KING...MOVING NORTHEAST AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE...
  3 MILES SOUTHEAST OF CAPELLA BY 410 PM EDT
  4 MILES SOUTHEAST OF VADE MECUM BY 440 PM EDT
  4 MILES NORTHWEST OF MEADOWS BY 445 PM EDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...ESPECIALLY TOWN FORK CREEK... NEATMANS CREEK... 
AND MILLS CREEK IN THE SOUTHERN PART OF THE COUNTY.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040

$$

JDS
3 follow-up statements
000 
WGUS71 KRNK 172008
FFSRNK
NCC169-172230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT MON MAY 17 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR STOKES
COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER STOKES 
COUNTY...ESPECIALLY THE SOUTHERN PART OF THE COUNTY.  

THOSE LIVING ALONG AND NEAR TOWN FORK AND NEATMANS CREEK SHOULD BE 
PREPARED FOR FLOODING.  RADAR WAS ESTIMATING BETWEEN 3 AND 4 INCHES 
OF RAIN THROUGHOUT PARTS OF SOUTHERN STOKES COUNTY SINCE 100 
PM...WITH HEAVY RAIN CONTINUING IN THE TOWN FORK AND NEATMANS CREEK 
BASINS.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040

$$
000 
WGUS71 KRNK 172132
FFSRNK
NCC169-172230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON MAY 17 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR STOKES
COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN COVERING MOST OF STOKES COUNTY.  
MANY AREAS OF SOUTHERN STOKES COUNTY HAVE RECEIVED UP TO 4 INCHES OF 
RAINFALL THIS AFTERNOON.  

LOCAL LAW ENFORCEMENT REPORTED A MUDSLIDE ALONG HIGHWAY 89 WEST NEAR 
DANBURY THIS AFTERNOON AROUND 400 PM.

EXCESSIVE RUNOFF FROM THIS HEAVY RAIN COULD STILL PRODUCE FLOODING 
OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040

$$
000 
WGUS71 KRNK 172230
FFSRNK
NCC169-172240-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON MAY 17 2004

...THE FLASH FLOOD WARNING FOR STOKES COUNTY HAS EXPIRED AS OF 630 
PM EDT...

MOST OF THE RAIN HAS ENDED ACROSS STOKES COUNTY...AND THE THREAT OF 
FLOODING HAS ENDED.


LAT...LON 3626 8043 3626 8007 3654 8003 3655 8040

$$
JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:34 PM EDT, 1 hour earlier.

Area forecast discussion, May 17, 2:34 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT MON MAY 17 2004

.SHORT TERM...

TSRA COVERAGE HAS INCREASED SUBSTANTIALLY ACROSS THE FA...ESPECIALLY
IN MY WRN AND SRN FA. THIS IN ASSOCIATION OF WEAK VORT MOVING NORTH
ALONG THE MOUNTAINS...WITH LOW LVL CONVERGENCE AND THETA CONVERGENCE
ALONG THE BLUE RIDGE. GOING MORE WITH GFS OVERALL...BUT RADAR TRENDS
AND SHORT RANGE SUGGESTS BEST CHANCE COVERAGE WILL BE ALONG THE BLUE
RIDGE...THEN EAST ACROSS SRN VA INTO NRN NC THIS EVENING...WITH LESS
IN SE WV. CONVECTION DIES OFF BY MIDNIGHT.

THE PATTERN REMAINS GENERALLY THE SAME THROUGH WED NIGHT. WITH
CHANCES OF AFTN/EVENING CONVECTION. ONE DIFFERENCE WILL BE TUESDAY
NIGHT...AS FRONT EDGES SWD TOWARD NRN VA. ORGANIZED CONVECTION A
THREAT IN MY NRN FA...SO HAVE CHANCES THERE THROUGH TUESDAY NIGHT.
THEN CHANCES CWA WIDE WED AFTN-EVENING.

OVERALL THINKING MORE CLDS THAN SUN...SO THIS WILL KEEP TEMPS FROM
SKYROCKETING. HAVE KEPT IT CLOSE TO FWC/MAV BLEND.
&&

.LONG TERM (THU-MON)...

GENERALLY EXPECTING SIMILAR PATTERN AS TO WHAT WE HAVE BEEN SITUATED
IN OF LATE. BERMUDA HIGH STUCK OFF THE SOUTHEAST COAST...KEEPING THE
EVER TRANSPORT OF MOISTURE IN FROM THE SOUTH-SOUTHWEST. MODELS SKIRT
FRONTS INTO NRN VA...WITH VARIOUS S/WS MOVING IN THE ZONAL FLOW
ACROSS THE NRN 1/3 OF THE COUNTRY. BASCIALLY KEEPING AFTN/EVENING
CHANCE/SLIGHT CHANCE OF STORMS THROUGH THE ENTIRE PERIOD...AS TIMING
THESE INDIVIDUAL SHORTWAVES WILL BE TOUGH ATTM. HAVE WARMED TEMPS
UP...AS WE WILL SEE HIGHER HEIGHTS...AND SOME COMPRESSIONAL WARMING
WITH FRONTS JUST TO OUR NORTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, May 17, 3:45 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT MON MAY 17 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180739-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
345 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS MUCH OF THE REGION
THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING ESPECIALLY IN LOCATIONS THAT SAW
HEAVY RAIN ON SUNDAY. ISOLATED SEVERE THUNDERSTORMS CONTAINING LARGE
HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE IF THE STORMS ORGANIZE
LATER THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 17, 2:36 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON MAY 17 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171959-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
236 PM EDT MON MAY 17 2004

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING...

CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND
FREQUENT DANGEROUS LIGHTNING STRIKES ARE DEVELOPING ACROSS SOUTHEAST
WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND NORTHWEST
NORTH CAROLINA. RADAR WAS INDICATING TORRENTIAL DOWNPOURS OF 1 TO 2
INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS
LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND
GUSTS TO 35 MPH AS THE STORMS MOVES SLOWLY NORTHEAST. ANYONE IN THE
VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE
THREATENING WEATHER APPROACHES. MOTORIST SHOULD REDUCE SPEED TO AVOID
HYDROPLANING YOUR VEHICLE.

DOC

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.